MAUDE Adverse Event Report: K2M, INC. PLATE, 2 LEVEL; SIZE 40 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. PLATE, 2 LEVEL; SIZE 40 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number AA01-42F40V
Medical Device Problem Codes Fracture (1260); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/29/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the locking mechanism on an ozark level 2 plate fractured, and two screws appear to have migrated post-operatively.No adverse consequences were reported at this time.Revision surgery has not been performed thus far.This record captures the locking mechanism fracture of the ozark plate.
 
Additional Manufacturer Narrative
Device remains implanted in the patient.
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the screw associated with this record was not returned.Device history records could not be reviewed as a valid lot number was not provided and could not be obtained.Complaint history records were reviewed for this catalog number, no adverse trends were identified.Initial report states that the locking mechanism on an ozark level 2 plate fractured, and two screws appear to have migrated post-operatively.Review of x-ray confirms that both caudal screws have migrated and that the caudal securing mechanism of the plate is disengaged.Initial date of surgery is unknown.Levels c3-c5.It was reported that disc prep was performed with kerrison's, pituitaries, and cobbs.Screw holes prepped with the single barrel drill guide with a drill bit typically one size smaller than the surgeon normally uses.Bone was not tapped.Threaded driver with grey torque limiting handle used for screw insertion.No trauma experienced by patient.A clinical expert reviewed the x-rays and reported the following: ¿the x-ray is highly oblique and not orthogonal to patient so is hard to interpret.Clear back out of screws with failure of locking mechanism at lower level.No screw fracture.There appears to be significant subsidence at both levels with inferior shift of the plate (note the position of the screws at least partially in the disc space at the upper level).If this was the way the plate was fixated at the time of surgery, this could potentially be a contributing factor to instability of the plate-screw construct which could contribute to the screw fracture.If this migration occurred post-operatively, then most likely subsidence of the cages and plate led to downward relative displacement of the plate which would have also contributed to screw back outs.There is reactive bone formation at both levels which can either be early fusion/great consolidation or reaction to gross instability.Note the bone anterior to the plate at the lower level.Ozark view and guide surgical technique was reviewed: ¿remove all osteophytes from the anterior surfaces of the vertebrae to allow the plate to sit flush against the vertebral bodies.After screw insertion, engage the locking cover by inserting the size10 tapered driver into the screw cover and rotating clockwise 90° so that the cover retains the screw heads.Screws should sit below the screw cover to ensure that the locking cover is adequately engaged.¿ ¿these internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur, the implant could eventually break, bend, or loosen.Physical activity and load bearing have been implicated in premature loosening, bending or fracture of internal fixation devices in the absence of complete bone healing.¿ ¿the patient must be made aware of the limitations of the implant and that physical activity and load bearing have been implicated in premature loosening, bending or fracture of internal fixation devices.The patient should understand that an implant is not as strong as a normal, healthy bone and will fracture under normal load bearing in the absence of complete bone healing.An active, debilitated or uncooperative patient who cannot properly restrict activities may be at particular risk during postoperative rehabilitation.¿ ¿adequately instruct the patient.Postoperative care and the patient¿s ability and willingness to follow instructions are two of the most important aspects of successful healing.¿ the most likely cause of the reported event was determined to be due to patient factors and subsidence most likely contributed to reported event.
 
Event or Problem Description

Brand Name
PLATE, 2 LEVEL; SIZE 40 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13343475
Report Number3004774118-2022-00026
Device Sequence Number4100239
Product Code KWQ
UDI-Device Identifier10888857401594
UDI-Public10888857401594
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K172104
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAA01-42F40V
Device Catalogue NumberAA01-42F40V
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/29/2021
Supplement Date Received by Manufacturer03/30/2022
Initial Report FDA Received Date01/25/2022
Supplement Report FDA Received Date04/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown